Winter Storm, Pikes Peak Above 11000 Ft
- When
- May 16, 3:00 PM MST to May 18, 4:00 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
A moist late season Winter Storm produced in excess of 12 inches of snow on Pikes Peak as well as beneficial lower elevation precipitation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A moist late season Winter Storm produced in excess of 12 inches of snow on Pikes Peak as well as beneficial lower elevation precipitation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 16, 2:27 PM MST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 327 PM MDT MON MAY 16 2016 .SHORT TERM...(This evening through Tuesday) Issued at 327 PM MDT Mon May 16 2016 Currently...An upper low pressure system was located over the Great Basin Mon aftn, while at the sfc high pressure over the Dakotas was supplying a llvl northeasterly push into Colorado. This was providing an ample amount of llvl moisture for the forecast area today, while disturbances aloft tapped into the moisture for storm production. Isolated severe storms have already occurred along the Colorado/New Mexico state line of SE Colorado, with numerous showers and isolated storms elsewhere. Extensive cloud cover has kept temps somewhat cool, 50s to lower 60s, and has throttled the fuel for widespread severe storm activity. Tonight and tomorrow...The upper low will gradually sink to the south, then southwest, over the next 24 hrs, dropping into southern Nevada and California through the day tomorrow. Numerous showers and isolated thunderstorms are expected to continue through the evening hours, then showers will linger through the night. Tomorrow the process will repeat itself, but with the upper low a bit further to the west and south, convection should diminish over the far eastern plains while continuing over the western section of the CWA. The severe threat will also drop south, out of the forecast area. Look for cool temps tomorrow, with max temps only forecast to climb into the 50s. As for ongoing winter wx highlights, significant new accumulations of wet spring snow for the higher elevations looks reasonable, and had to issue an advisory for the SW mountains for the continued threat there until late Tue night. The best window for periods of heavy rain will likely be this evening through Tue morning, along the I-25 corridor as well as the lower eastern slopes of the southern Front Range. Moore .LONG TERM...(Tuesday night through Monday) Issued at 327 PM MDT Mon May 16 2016 Upper low settles into AZ Tue night, keeping strong upward motion over the San Juan and La Garita mountains through the night. Snow level will likely hang out around 10k-11k with several inches of accumulation over the peaks. Will keep winter wx advisory in place through the night, though impact may be limited somewhat by warm road/ground temps staying near freezing. Tough to rule out some lighter rain and snow showers across the remainder of the region, best chances generally over the mountains and interior valleys, least chance over the plains. Low turns to the corner and heads east through AZ Wed, keeping precip going over the higher terrain and most valleys through the day. Kept the advisory going for now, though snow level will likely rise to above pass level by afternoon as 700 mb temps begin to climb. Shallow upslope will keep plains generally cloudy with a few showers possible, though air mass east of the mountains looks too cool/stable for tsra. On Thu, upper low weakens as it lifts northeastward across nrn NM and srn CO. Expect precip Thu/Thu night to be fairly convective in nature as low levels warm and destabilize somewhat, and will have a mention of afternoon and evening tsra all areas in the afternoon and early evening. Upper ridge then migrates eastward through the state Fri/Sat which should suppress convection somewhat, though residual moisture will likely produce some mountain storms both days. Will need to watch for some dryline storms Sat evening as deeper moisture pushes north, with boundary along/near the KS border after 00z. Similar set-up for Sun as Pacific NW upper trough pushes eastward, with dryline lurking over the far sern plains and potential for high based tsra over the mountains. Should see max temps Fri-Sat climb back to above average readings, with 80s reappearing over portions of the plains. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 327 PM MDT Mon May 16 2016 Very moist airmass in place across the forecast area over the next 24 hours as an upper low meanders over the Great Basin. KALS - MVFR to at times IFR due to showers and thunderstorms developing, as well as fog development after 09z. VFR conditions return by 16z tomorrow, but will likely degrade again with afternoon convection. KCOS and KPUB - MVFR to occasional VFR conditions predominantly over the next 24 hrs, but expect IFR to LIFR conditions as numerous showers and isolated thunderstorms continue across the terminal locations this evening. Convection will likely let up late, but areas of fog are expected to develop overnight. There exists the potential for strong to severe thunderstorms to continue across Baca and Eastern Las Animas counties through 03z. These storms will have the potential for large hail, damaging wind gusts, periods of torrential rain and even an isolated tornado. Moore && .PUB Watches/Warnings/Advisories... Winter Weather Advisory from noon Tuesday to midnight MDT Wednesday night for COZ066-068. Winter Weather Advisory until 6 AM MDT Tuesday for COZ058-060. Winter Weather Advisory from 6 PM this evening to noon MDT Tuesday for COZ081. Winter Storm Warning until 6 AM MDT Wednesday for COZ082. && SHORT TERM...MOORE LONG TERM...PETERSEN AVIATION...MOORE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1133 AM MDT MON MAY 16 2016 COZ058>089-093>099-171300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1133 AM MDT MON MAY 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS...WITH ISOLATED TO SCATTERED THUNDERSTORMS...ARE EXPECTED ACROSS SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING. THE PRIMARY THREATS FROM THE MAJORITY OF THE THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...HAIL UP TO ONE HALF INCH IN DIAMETER...PERIODS OF LOCALLY HEAVY RAINFALL AND WIND GUSTS AROUND 45 MPH. A FEW OF THE THUNDERSTORMS MAY BECOME STRONG TO SEVERE... ESPECIALLY ACROSS THE SOUTHEAST CORNER OF THE STATE...INCLUDING BENT...PROWERS...BACA AND EASTERN LAS ANIMAS COUNTIES. THESE STORMS MAY STRENGTHEN AND PRODUCE HAIL AROUND AN INCH IN DIAMETER...WIND GUSTS AROUND 60 MPH...LOCALLY HEAVY RAINFALL AND EVEN AN ISOLATED TORNADO. IN ADDITION...ACCUMULATING SNOW...HEAVY AT TIMES...IS EXPECTED OVER HIGHER MOUNTAIN LOCATIONS INTO TUESDAY MORNING. SIGNIFICANT NEW SNOW ACCUMULATIONS ARE POSSIBLE OVER THE HIGHEST PEAKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SIGNIFICANT ACCUMULATIONS OF SNOW CAN BE EXPECTED OVER SOME OF THE HIGHER MOUNTAIN AREAS TUESDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING ALONG THE CONTINENTAL DIVIDE, THE HIGH VALLEYS AND THE SANGRE DE CRISTO MOUNTAINS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO BE CONFINED MAINLY TO THE MOUNTAIN AREAS ON FRIDAY AND SUNDAY, AND MAY MOVE OUT OVER THE SOUTHEAST PLAINS ON THURSDAY AND SATURDAY. THE MAIN THUNDERSTORM THREAT WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS AROUND 40 MPH, BUT SOME OF THE STRONGER STORMS COULD ALSO PRODUCE SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. 27/10
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638377.